Flash Flood, San Diego
- When
- January 3, 12:04 PM PST to 12:30 PM PST
- Where
- San Diego County, 8 mi NW of Pauma Vly
- Property damage
- $10,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 33.350, -117.083
A flash flood was reported at Pauma Air Park.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 3, 2:00 AM PST, 10 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 AM PST MON JAN 3 2005 .SYNOPSIS...RAIN AND MOUNTAIN SNOW WILL INCREASE TODAY AS A COLD WINTER STORM APPROACHES FROM THE NORTHWEST. THE SHOWERS WILL BE HEAVY AT TIMES TODAY AND INTO TUESDAY AND THERE WILL BE A CHANCE OF THUNDERSTORMS. A WINTER STORM WARNING IS IN EFFECT INTO TUESDAY FOR THE MOUNTAINS. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL AREAS INTO TUESDAY. A COOL MOIST WEST FLOW ALOFT WILL CONTINUE UNSETTLED WEATHER INTO THE END OF THE WEEK WITH SMALL CHANCES OF SHOWERS AT TIMES. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. LITTLE PRECIP HAS FALLEN SINCE MIDNIGHT...EXCEPT IN ORANGE COUNTY WHERE ONE TENTH TO TWO TENTHS OF AN INCH OF RAIN HAS FALLEN LOCALLY. THE MAIN ACTION REMIANS WEST AND NORTH OF LOS ANGELES. HOWEVER... SOME ISOLATED CELLS ARE STARTING TO SHOW UP OVER THE WATERS AND MOVING IN FROM THE SSW. SO EXPECTING INCXREASING SHOWERS OVER COASTAL AREAS THIS EARLY MORNING. PLUS...THERE IS A BATCH OF MOISTURE THAT IS NOW ENHANCING JUST TO THE SOUTH...AND IT WILL LIKELY SPREAD MODERATE SHOWERS OVER THE AREA OVER THE NEXT 4 HOURS. BUT THE COLD FRONT DOES SEEM TO HAVE SLOWED DOWN. IT NOW LOOKS TO START MOVING IN SLOWLY FROM NW TO SE THIS AFTERNOON THROUGH TUESDAY. LATEST MODELS HAVE BACKED DOWN ON PRECIP AMOUNTS AND WIND GUSTS... BUT WILL NOT TAMPER WITH THAT. PRESSURE GRADIENTS REMAIN LESS THAN 5 MB ONSHORE THROUGH TUE MORNING...AND 700 MB SW WINDS NEVER GET ABOVE 25 KNOTS. BUT LOCAL WIND GUSTS NEAR THUNDERSTORMS THIS PM COULD BECOME QUITE STRONG. THE LI IS NEAR ZERO THIS PM OVER MUCH OF THE AREA. COULD BE THUNDER SNOW IN THE MOUNTAINS...AND THE WSW LOOKS APPROPRIATE. SOILS ARE SATURATED...SO WILL CONTINUE THE FLASH FLOOD WATCH. DAY SHIFT WILL LIKELY ISSUE SOME FLASH FLOOD WARNINGS ONCE THE CELLS INCREASE THIS PM. SNOW LEVEL WILL LOWER TO 3000 FEET TONIGHT INTO TUESDAY MORNING. POSSIBLE WATERSPOUTS OVER THE WATERS TODAY. RAIN AMOUNTS FROM THIS STORM WILL RANGE FROM ABOUT 1 TO 2 INCHES IN THE COASTAL AREAS AND 3 TO 5 INCHES ON THE COASTAL MOUNTAIN SLOPES AND FOOTHILLS. UP TO AN INCH OF RAIN COULD FALL IN THE DESERTS. RAINFALL TOTALS WILL GENERALLY BE LARGER N AND LESS TO THE S. SNOW ACCUMULATIONS SHOULD RANGE FROM UP TO TWO FEET IN THE SDB MOUNTAINS WITH ABOUT 8 INCHES IN THE SAN MOUNTAINS. THERE COULD BE A LITTLE SNOW IN THE UPPER DESERTS TUE AS THE COLDER AIR MOVES IN. THE 543 TROF LINE IS FINALLY THROUGH BY TUE PM. ISOLATED CONVECTION POSSIBLE TUE PM IN THE COLD AIR...AND LI STILL AROUND 2. COOL...MOIST WESTERLY 558 CYCLONIC FLOW CONTINUES WED FOR CLOUDY SKIES AND A CHANCE OF SHOWERS. MODELS NOW DEPICT A STRONGER STORM THU NIGHT THROUGH FRIDAY. BUT RUNS HAVE BEEN INCONSISTENT. AT LEAST SLIGHT CHANCE WILL SUFFICE FOR NOW. WINDS LOOK STRONG WITH THE FRIDAY SYSTEM WITH A LARGE WESTERLY 120 KT JET MAX DEVELOPING OVER OUR AREA AND JUST TO THE SOUTH. IF NEXT TWO RUNS ARE CONSISTENT...THE FRI-SAT STORM MAY BE THE STRONGER SYSTEM OVER TODAYS. YET ANOTHER STORM WITH AN EVEN STRONGER JET MAX LOOKS POSSIBLE BY SUN. THE WET PATTERN CONTINUES. && .SGX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON..SEE LAXFFASGX. WINTER STORM WARNING FOR THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS ABOVE 5000 FEET UNTIL 200 PM TUESDAY...SEE LAXWSWSGX. MARINE WEATHER STATEMENT...SEE LAXMWSSGX. HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX. && MACKECHNIE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PST MON JAN 3 2005 CAZ042-043-048-050-055-056-057-058-060-041400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- 600 AM PST MON JAN 3 2005 .DAY ONE... TODAY THROUGH TONIGHT. A STRONG WINTER STORM WILL BRING HEAVY RAIN...THUNDERSTORMS...AND MOUNTAIN SNOW TODAY. STRONG...GUSTY WINDS WILL ACCOMPANY THIS STORM... MAINLY IN THE MOUNTAINS. THE RAIN COULD CAUSE LOCAL FLOODING. THERE COULD ALSO BE ROCK AND MUD SLIDES...ESPECIALLY IN STEEP TERRAIN AND IN AND BELOW THE RECENTLY BURNED AREAS. LOCAL VISIBILITY MAY BE REDUCED TO NEAR ZERO IN THE MOUNTAINS IN SNOW...BLOWING SNOW AND DENSE FOG. STRONG RIP CURRENTS WILL BE PRESENT AT AREA BEACHES THROUGH TONIGHT. WATERSPOUTS AND THUNDERSTORMS ARE POSSIBLE OVER THE COASTAL WATERS TODAY AND TONIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL AREAS BELOW 5000 FEET UNTIL TUESDAY AFTERNOON...SEE LAXFFASGX. A WINTER STORM WARNING HAS BEEN ISSUED FOR THE SAN BERNARDINO... RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS ABOVE 5000 FEET UNTIL 200 PM TUESDAY...SEE LAXWSWSGX. A MARINE WEATHER STATEMENT HAS BEEN ISSUED FOR POSSIBLE THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL WATERS...SEE LAXMWSSGX. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY. A STRONG WINTER STORM WILL BRING HEAVY RAIN AND MOUNTAIN SNOW INTO TUESDAY. PERIODS OF GUSTY WINDS WILL ACCOMPANY THIS STORM...THE STRONGEST IN THE MOUNTAINS. THE RAIN COULD CAUSE LOCAL FLOODING. THERE COULD ALSO BE ROCK AND MUD SLIDES...ESPECIALLY IN STEEP TERRAIN AND IN AND BELOW THE RECENTLY BURNED AREAS. LOCAL VISIBILITY MAY BE REDUCED TO NEAR ZERO IN THE MOUNTAINS IN SNOW...BLOWING SNOW AND DENSE FOG. THERE WILL BE A CHANCE OF THUNDERSTORMS WITH DEADLY LIGHTNING AND POSSIBLE BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. FUNNEL CLOUDS AND WATERSPOUTS WILL ALSO BE POSSIBLE. STRONG RIP CURRENTS WILL BE PRESENT AT AREA BEACHES TUESDAY. THE WEATHER PATTERN WILL REMAIN UNSETTLED WITH PERIODS OF SHOWERS POSSIBLE INTO THE END OF NEXT WEEK. SOME MODELS EVEN HINT AT AN STRONGER STORM BY THIS WEEKEND. SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH TUESDAY MORNING. MACKECHNIE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1030 AM PST MON JAN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM SNOW PHELAN 34.43N 117.57W
01/03/2005 0.0 INCH SAN BERNARDINO CA TRAINED SPOTTER
SNOWING AND BEGINNING TO STICK IN PHELAN AT THE 4200 FOOT
LEVEL.
1013 AM SNOW 1 W CAJON SUMMIT 34.35N 117.46W
01/03/2005 0.0 INCH SAN BERNARDINO CA AMATEUR RADIO
SNOWFALL REPORTED ON I-15 AND OAKHILL ROAD
1015 AM SNOW LAKE ARROWHEAD 34.26N 117.19W
01/03/2005 4.0 INCH SAN BERNARDINO CA AMATEUR RADIO
ALSO 1/4 MILE VISIBILITY IN FOG
&&
PURPURAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1145 AM PST MON JAN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM HEAVY SNOW IDYLLWILD-PINE COVE 33.75N 116.72W
01/03/2005 3.0 INCH RIVERSIDE CA TRAINED SPOTTER
HEAVY SNOW IN IDYLLWILD 2 TO 3 INCHES IN LAST HOUR.
SPOTTER RIV 227 SAYS THE SNOW IS WET AND SLUSHY.
1115 AM HEAVY RAIN HESPERIA 34.42N 117.30W
01/03/2005 0.38 INCH SAN BERNARDINO CA TRAINED SPOTTER
ALSO SOME STREET FLOODING IN TOWN
&&
PURPURAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1154 AM PST MON JAN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM HEAVY SNOW BIG BEAR LAKE 34.24N 116.89W
01/03/2005 9.0 INCH SAN BERNARDINO CA PUBLIC
SPOTTER REPORTS ROADS AS EXTREMELY DANGEROUS.
&&
PURPURAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1204 PM PST MON JAN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM HEAVY SNOW 1 E BIG BEAR LAKE 34.24N 116.88W
01/03/2005 5.5 INCH SAN BERNARDINO CA TRAINED SPOTTER
SPOTTER SBD403 IS AT LAKE LEVEL AROUND 6800 FEET.
&&
PURPURAThe San Diego radar (KNKX), 48 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
1 flash flood. Local standard time, as filed.
A flash flood was reported at Pauma Air Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437897.